Oregon, 2010

Heavy Snow in Oregon, December 27 to 30, 2010

December 27 to 30, 2010 · NWS PDT · 5 events in 5 counties and zones

A moist southerly flow on December 28 was followed by a strong cold front on December 29. Over a 48 hour period, the mountains above 4000 feet received over 2 feet of snow.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A moist southerly flow on December 28 was followed by a strong cold front on December 29. Over a 48 hour period, the mountains above 4000 feet received over 2 feet of snow. Reported snowfall amounts in inches included 5 miles north northwest of LaPine (12.5), 3 miles north northeast of Sisters (6), Camp Sherman (7), Seneca (7), Meacham (40), 9 miles north of Elgin (7.9), 10 miles east of Weston (12),5 miles southwest of Spout Springs (8), 6 miles southwest of Kamela (21), 10 miles north northeast of Ukiah (7), Tipton SnoTel (11), Lake Creek SnoTel (17), Sunriver (8.5), Arkbuckle Mtn. Snotel (15), 9 miles northwest of Seneca (7), 6 miles south southwest of Spout Springs (13), 7 miles west of Elgin (12), Flora (7.5), 13 miles northeast of Lostine (5), Spray Mountain (6), and 6 miles northwest of Flora (12). The heavy wet snow caused some tree damage and power outages. In the Summerville area, power was out for up to 47 hours for 800 customers of Oregon Trail Electric Cooperative. Interstate 84 was closed between LaGrande and Pendleton the morning of December 29. Three men and a 3 year old child were stranded and stuck in the snow overnight near Foreman Point on the Warm Springs Reservation. The child and one of the men were treated for minor frostbite.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 27, 9:20 AM PST, 1 hour 40 minutes earlier.

Area forecast discussion, Dec 27, 9:20 AM PST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
920 AM PST MON DEC 27 2010

.SHORT TERM...FORECAST ON TRACK AND NO UPDATES PLANNED. A ZONAL FLOW
WILL KEEP MOSTLY ISOLATED TO SCATTERED RAIN OR SNOW SHOWERS GOING
OVER MUCH OF THE AREA TODAY. AREAS IMMEDIATELY NEAR THE CASCADE
CREST AND IN THE NORTHERN BLUE MOUNTAINS WILL SEE SCATTERED TO
NUMEROUS SHOWERS...PRIMARILY SNOW...THOUGH SOME RAIN SHOWERS WILL
OCCUR ON THE LOWER SLOPES. OVERALL...SNOW AMOUNTS WILL BE LIGHT BUT
A FEW AREAS COULD SEE AROUND 1-3 INCHES. WINDS WILL BE LOCALLY
BREEZY TODAY AS WELL. HIGH TEMPS WILL BE A BIT ABOVE SEASONAL DUE TO
THE WELL MIXED ATMOSPHERE.

AVIATION...18Z TAFS. AS THE OFFSHORE SYSTEM MOVES CLOSER TO THE AREA
PRECIPITATION WILL INCREASE THIS AFTERNOON INTO THE EVENING.
CEILINGS AND VISIBILITY WILL BEGIN TO LOWER. ALL TAF SITES SHOULD
HAVE STEADY PRECIPITATION OVERNIGHT. CONDITIONS WILL LOWER TO MVFR
WITH LOCAL IFR THROUGH MIDDAY TUESDAY. 93

&&

.PREV DISCUSSION... /ISSUED 345 AM PST MON DEC 27 2010/

SHORT TERM...TODAY THROUGH TUESDAY NIGHT... ANOTHER PACIFIC SYSTEM
WILL MOVE ACROSS THE AREA TONIGHT WITH UPSLOPE INDUCED PRECIP
CONTINUING INTO THE MOUNTAINS AND BLUE MOUNTAIN FOOTHILLS TUESDAY.
SNOW LEVELS WILL REMAIN RELATIVELY HIGH...THUS SNOW WILL BE
RELEGATED TO AREAS ABOVE 3500 FEET OVERNIGHT AND ABOVE 4000 FEET
THIS EVENING AND TUESDAY AFTERNOON. SNOW FALL WILL BECOME
SIGNIFICANT INTO THE NORTHERN BLUE MOUNTAINS ABOVE 4500 FEET DUE TO
THE PERSISTENT UPSLOPE FLOW ON TUESDAY. AT THIS TIME EXPECT 9 TO 11
INCHES OF SNOW ABOVE 4500 FEET OVER A 24 TO 30 HOUR PERIOD. AS SUCH
WILL UPGRADE THE CURRENT WATCH TO A WARNING. ON TUESDAY NIGHT AN
UPPER TROUGH WILL DIG INTO THE REGION AND CAUSE THE DEVELOPMENT OF A
SURFACE LOW. THE TRACK OF THE SURFACE LOW IS STILL SOMEWHAT
UNCERTAIN...BUT DO EXPECT MOST AREAS TO GET PRECIP FROM THIS SYSTEM.
THE ONE AREA THAT MAY SEE LIMITED PRECIP WILL BE THE WASHINGTON
CASCADE EAST SLOPES...AND THE YAKIMA AND KITTITAS VALLEYS. SNOW
LEVELS WILL REMAIN RELATIVELY HIGH TUESDAY EVENING...BUT WILL FALL
TOWARDS DAYBREAK WEDNESDAY.

THE SYSTEM THAT MOVES THROUGH THE AREA TONIGHT AND TUESDAY WILL
PRODUCE BREEZY TO WINDY CONDITIONS. THE GUSTIEST WINDS ARE EXPECTED
TONIGHT ALONG THE BLUE MOUNTAIN FOOTHILLS...NORTH CENTRAL AND
CENTRAL OREGON...AND ACROSS THE GRANDE RONDE VALLEY. 90

LONG TERM...WEDNESDAY THROUGH SUNDAY. A COLD UPPER LEVEL TROUGH AND
FRONT WILL MOVE INTO THE REGION WEDNESDAY. THIS WILL RESULT IN SNOW
AND FALLING TEMPERATURES...ALONG WITH BREEZY WESTERLY WINDS. EXPECT
TO SEE SOME SNOW SHOWERS WEDNESDAY NIGHT INTO THURSDAY...ESPECIALLY
OVER THE MOUNTAINS. A NORTHERLY FLOW ALOFT WILL GIVE THE BLUES THE
BEST CHANCE OF SNOW AT THIS POINT. AN UPPER RIDGE BUILDS IN THURSDAY
NIGHT AND FRIDAY WITH FAIR BUT COLD WEATHER. TEMPERATURES WILL BE
5-15 DEGREES BELOW NORMAL WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. THE
MODELS ARE ALL FAIRLY CONSISTENT WITH THIS PORTION OF THE EXTENDED
FORECAST. BY THE WEEKEND THE MODELS START TO HAVE SOME DIFFERENCES
AND HAVE NOT MADE MANY CHANGES. AN UPPER LOW WILL MOVE SOUTHWEST OF
THE AREA SATURDAY...MOST LIKELY ACROSS SOUTHWESTERN OREGON AND
NORTHERN CALIFORNIA. THIS TRACK WILL MEAN LITTLE IMPACT ON MOST OF
THE FORECAST AREA EXCEPT POSSIBLY SOME LIGHT SNOW FOR CENTRAL
OREGON. 94

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  47  36  43  32 /  20  70  60  60
ALW  47  38  45  34 /  20  70  60  60
PSC  48  37  47  33 /  20  60  50  50
YKM  42  31  41  25 /  20  60  30  40
HRI  48  36  46  32 /  20  60  60  50
ELN  37  29  39  26 /  20  70  30  40
RDM  43  32  45  25 /  40  60  60  60
LGD  42  35  41  29 /  30  60  70  70
GCD  42  33  42  30 /  20  60  70  70
DLS  44  37  45  33 /  30  60  60  50

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING FROM 10 PM THIS EVENING TO 10 AM PST
     WEDNESDAY ABOVE 4500 FEET FOR THE ORZ502.

WA...WINTER STORM WARNING FROM 10 PM THIS EVENING TO 10 AM PST
     WEDNESDAY ABOVE 4500 FEET FOR THE WAZ030.

&&

THREAT INDEX
TODAY : YELLOW
TUESDAY : YELLOW
WEDNESDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

85
Hazardous weather outlook, Dec 27, 5:49 AM PST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
549 AM PST MON DEC 27 2010

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
281330-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
549 AM PST MON DEC 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW
     NORTHWEST BLUE MOUNTAINS OF WASHINGTON, NORTHERN BLUE
     MOUNTAINS OF OREGON

A PACIFIC SYSTEM WILL BRING MODERATE TO HEAVY SNOW TO THE NORTHERN
BLUE MOUNTAINS TONIGHT. SNOW LEVELS WILL INCREASE...BUT
ACCUMULATIONS OF 9-12 INCHES ARE EXPECTED OVER THE NORTHERN BLUE
MOUNTAINS ABOVE 4500 FEET TONIGHT INTO EARLY TUESDAY MORNING. A
WINTER STORM WARNING FOR HEAVY SNOW IS IN EFFECT FOR THIS AREA. FOR
DETAILS PLEASE SEE NWS PRODUCT...PDXWSWPDT.

ELSEWHERE...ISOLATED TO SCATTERED RAIN OR SNOW SHOWERS WILL PERSIST
TODAY. THE ABOVE MENTIONED SYSTEM WILL ALSO BRING RAIN AND SNOW TO
MANY LOCATIONS TONIGHT. SNOW LEVELS WILL GENERALLY RUN BETWEEN 3000
AND 4000 FEET TONIGHT...THOUGH THEY COULD BE LOCALLY LOWER OVER
YAKIMA AND KITTITAS COUNTIES EARLY TUESDAY MORNING. SNOW AMOUNTS
OUTSIDE OF THE BLUE MOUNTAINS WILL VARY FROM LESS THAN AN INCH UP TO
3 INCHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW TUESDAY
     NORTHWEST BLUE MOUNTAINS OF WASHINGTON, NORTHERN BLUE
     MOUNTAINS OF OREGON

SNOW WEDNESDAY AREAWIDE

SNOW WILL CONTINUE TO ACCUMULATE IN THE NORTHERN BLUE MOUNTAINS
TUESDAY THROUGH WEDNESDAY MORNING. A WINTER STORM WARNING CONTINUES
DURING THIS PERIOD.

ELSEWHERE...THE RAIN AND SNOW FROM TONIGHT/S SYSTEM WILL CONTINUE
INTO TUESDAY MORNING. THERE MAY BE A SLIGHT BREAK IN...OR AT LEAST A
LET UP IN...THE PRECIPITATION TUESDAY AFTERNOON. A SECOND...COLDER
SYSTEM WILL MOVE THROUGH THE AREA TUESDAY NIGHT AND WEDNESDAY. THIS
SYSTEM WILL CAUSE SNOW LEVELS TO FALL EARLY WEDNESDAY MORNING...
ALLOWING SNOW TO AFFECT ALL AREAS MID AND LATE WEDNESDAY MORNING.
COLDER AND GENERALLY DRIER CONDITIONS WILL SETTLE OVER THE REGION
THURSDAY THROUGH SUNDAY. ANY PRECIPITATION THAT DOES FALL LATE IN
THE WEEK AND OVER THE WEEKEND WILL BE IN THE FORM OF SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Wallowa County

When
December 27, 11:00 AM PST to December 30, 5:00 AM PST
Where
Wallowa County forecast zone
Reported by
Trained Spotter
Coordinates
45.445, -117.595 (the zone’s center; the record gives no point)

Heavy Snow, Northern Blue Mountains

When
December 27, 5:00 PM PST to December 30, 12:30 AM PST
Where
Northern Blue Mountains forecast zone
Reported by
Trained Spotter
Coordinates
45.494, -117.976 (the zone’s center; the record gives no point)

Heavy Snow, Ochoco-John Day Highlands

When
December 27, 5:00 PM PST to December 29, 9:00 AM PST
Where
Ochoco-John Day Highlands forecast zone
Reported by
Mesonet
Coordinates
44.381, -120.359 (the zone’s center; the record gives no point)

Heavy Snow, Southern Blue Mountains

When
December 27, 9:00 PM PST to December 29, 10:00 PM PST
Where
Southern Blue Mountains forecast zone
Reported by
Mesonet
Coordinates
45.153, -119.262 (the zone’s center; the record gives no point)

Heavy Snow, East Slopes of the Oregon Cascades

When
December 28, 12:00 PM PST to December 30, 6:00 AM PST
Where
East Slopes of the Oregon Cascades forecast zone
Reported by
Trained Spotter
Coordinates
44.568, -121.190 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266657, 266488, 266492, 266491, 266496.